Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 124, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 16, 2013, 1:11 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2013, 1:11 PM MDT (19:11 UTC)
- Expired
- Sep 16, 2013, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The Holloman AFB radar (KHDX), 163 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
726
WGUS54 KEPZ 161911
FFWEPZ
NMC017-162200-
/O.NEW.KEPZ.FF.W.0124.130916T1911Z-130916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
111 PM MDT MON SEP 16 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 400 PM MDT
* AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
SAN LORENZO...
COONEY...
CAMP THUNDERBIRD...
BEAR CANYON LAKE...
NOONDAY CANYON BASIN...
SHEPHERD CANYON BASIN...
EAST CANYON BASIN...
NATIONAL WEATHER SERVICE WEATHER RADAR HAS INDICATED UP TO 1.5
INCHES OF RAIN IN THE BURN SCAR DURING THE LAST HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.0 INCHES ARE POSSIBLE IN THE
WARNED AREA.
FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.
&&
LAT...LON 3318 10785 3315 10786 3314 10785 3306 10784
3304 10786 3301 10785 3300 10786 3298 10784
3289 10783 3276 10792 3299 10807
$$
NOVLAN1 follow-up statement
775
WGUS74 KEPZ 162156
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
356 PM MDT MON SEP 16 2013
NMC017-162208-
/O.EXP.KEPZ.FF.W.0124.000000T0000Z-130916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
356 PM MDT MON SEP 16 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 400 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. RESIDUAL RUNOFF MAY STILL POSE
SOME PROBLEMS IN THE AREA SO CAUTION IS STILL ADVISED.
BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
ADDITIONAL RAINFALL OVER THE AREA MAY BE POSSIBLE LATER THIS
AFTERNOON INTO THE EVENING.
LAT...LON 3318 10785 3315 10786 3314 10785 3306 10784
3304 10786 3301 10785 3300 10786 3298 10784
3289 10783 3276 10792 3299 10807
$$
NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:43 AM MDT, 10 hours 28 minutes earlier.
Area forecast discussion, Sep 16, 2:43 AM MDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 243 AM MDT MON SEP 16 2013 .SYNOPSIS... WE CAN'T SEEM TO GET THIS MOISTURE SWEPT OUT OF THE REGION AS LOW AND MID LEVEL FLOW PERSISTS OUT OF THE SOUTHEAST. THIS CONTINUES TO IMPORT TROPICAL MOISTURE OVER THE BORDERLAND DESPITE MINIMAL DRYING ALOFT IN SOUTHWESTERLY FLOW. THE RESULT WILL BE ANOTHER DAY OF ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE REGION TODAY AND TONIGHT. THINGS DON'T CHANGE MUCH THOUGH THE WEEK. EACH DAY WILL SEE A MIX OF SUN AND CLOUDS. TEMPERATURES WILL HOVER JUST BELOW NORMAL ALL WEEK. EACH AFTERNOON AND EVENING SHOULD SEE SOME STORM ACTIVITY. && .DISCUSSION... JUST WHEN THE MODELS PROMISE DRYING...WE SEND UP A RADIOSONDE THAT REPORTS MOISTENING. ACTUALLY THE MODELS HAVE BEEN SOMEWHAT NONCOMMITTAL IN DRYING OUT THE REGION AND THE FORECAST CONFIDENCE HAS BEEN SHORT OF HIGH RECENTLY DUE TO A NON-DISCRIPT PATTERN AND NEARBY FEATURES WITH DRAMATICALLY OPPOSED WEATHER RESULTS. TO OUR NORTH LURKS A WESTERLY ZONAL FLOW PATTERN WITH MUCH DRIER AIR OFF THE PACIFIC. THIS FLOW HAS BROUGHT IN SOME DRIER AIR ALOFT OVER OUR REGION. HOWEVER THE FEATURE WHICH CONTINUES TO BE THE MORE INFLUENTIAL ONE FOR OUR FORECAST AREA IS LOW AND MID LEVEL SOUTHEASTERLY FLOW ON THE WEST SIDE OF AN EAST TEXAS UPPER HIGH WHICH STREAMS DEEP SUB-TROPICAL MOISTURE NORTH OVER OUR CWFA THROUGH A WEAKNESS BETWEEN THAT RIDGE AND ONE TO OUR WEST OVER THE BAJA. AGAIN TONIGHT OUR PW SHOT UP TO 1.2". THE RESULT IS SCATTERED NOCTURNAL CONVECTION ACROSS THE REGION. A FEATURE IN THE DRIER SW FLOW ALOFT IS ACTUALLY COMPLIMENTING THE MOISTURE IN PLACE. WEAK DISTURBANCES ARE TRACKING OVER THE NORTHERN ZONES IN THE FLOW ALOFT AND AND HELPING TO INITIATE STORMS. THIS FEATURE LOOKS TO HANG OVER THE AREA AGAIN TODAY. THE GFS IS BULLISH ON ADDING MORE MOISTURE FROM THE SOUTH TONIGHT OFF OF TWO TROPICAL STORM SYSTEMS OVER MEXICO...MANUEL AND INGRID. THIS WOULD HELP TO DESTABILIZE THE FAR WEST TEXAS AND SOUTHERN NW BORDER ZONES. WE HAVE ISOLATED TO SCATTERED POPS IN ALL ZONES TODAY...TONIGHT...AND TUESDAY. FOR THE REST OF THE WEEK UNCERTAINTY IN THE FORECAST IS A BIT HIGHER THAN USUAL. MODELS SUGGEST SOME DRYING OVER THE GILA REGION AS MOISTURE GETS SKEWED A BIT TO THE SE BY A PASSING SHALLOW TROUGH. THIS WOULD PLACE A PCPN GRADIENT ACROSS THE REGION WITH BEST RAIN/STORM CHANCES SE AND LOWERING POPS TO THE NW. HOWEVER MODELS INDICATE SOME WEAK RIDGING OVER THE AREA WHICH WOULD DISPLACE THE DRIER WESTERLIES NORTH AND ALLOW MOISTURE TO LINGER. FOR NOW WE HAVE THE PERIODS HEDGED WITH ISOLATED POPS...WITH BETTER CHANCES OVER AREA MOUNTAINS. TEMPS LOOK TO HANG A BIT BELOW NORMAL THROUGH THE FORECAST. && .AVIATION...VALID 16/12Z-17/12Z... MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN TODAY. EXPECT P6SM FEW- SCT120 SCT-BKN200 WITH AREAS OF MVFR TO IFR VCNTY THUNDERSTORMS. WINDS GNRLY BETWEEN 090-150 AT 5 TO 15 KTS. && .FIRE WEATHER... VERY MINOR DRYING OCCURRING ACROSS THE REGION AS THE SUBTROPICAL MOISTURE PLUME FROM MEXICO HAS BEEN CUT OFF TEMPORARILY BY SOUTHWESTERLY FLOW ALOFT. HOWEVER LOW LEVEL FLOW IS KEEPING PLENTY OF MOISTURE OVER THE REGION. THIS WILL MAKE FOR FOR ISOLATED TO SCATTERED STORMS TO DEVELOP AGAIN ACROSS THE FIRE WEATHER ZONES TODAY AND TONIGHT. FORECAST MODELS BRING IN SOME ADDITIONAL TROPICAL MOISTURE FROM THE SOUTH LATER TUESDAY WHICH WILL CONTINUE TO FUEL ISOLATED TO SCATTERED SHOWERS AND STORMS INTO THE WEEKEND. MIN RH VALUES WILL RUN FROM 30% TO 40% LOWLANDS AND 40% TO 55% HIGHLANDS SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 85 67 83 65 86 / 20 10 20 10 10 SIERRA BLANCA 85 62 83 60 86 / 20 10 20 10 10 LAS CRUCES 83 63 81 61 84 / 10 10 20 10 10 ALAMOGORDO 86 65 84 63 87 / 20 10 20 10 10 CLOUDCROFT 62 49 60 47 64 / 40 20 40 30 30 TRUTH OR CONSEQUENCES 83 61 81 59 84 / 10 10 20 10 10 SILVER CITY 77 61 75 59 78 / 20 20 20 10 10 DEMING 83 62 81 60 84 / 10 10 10 10 10 LORDSBURG 84 63 82 61 85 / 10 10 10 0 10 WEST EL PASO METRO 85 68 83 66 86 / 20 10 20 10 10 DELL CITY 85 61 83 59 86 / 20 10 20 10 10 FORT HANCOCK 88 65 86 63 89 / 20 10 20 10 10 LOMA LINDA 83 64 81 62 84 / 20 20 20 10 10 FABENS 85 67 83 65 86 / 20 10 20 10 10 SANTA TERESA 84 65 82 63 85 / 10 10 20 10 10 WHITE SANDS HQ 83 64 81 62 84 / 20 10 20 10 10 JORNADA RANGE 83 62 81 60 84 / 10 10 20 10 10 HATCH 80 62 78 60 81 / 10 10 10 10 10 COLUMBUS 83 65 81 63 84 / 10 10 10 10 10 OROGRANDE 85 66 83 64 86 / 20 10 20 10 10 MAYHILL 69 54 67 52 70 / 40 20 40 20 20 MESCALERO 73 54 71 52 74 / 40 20 40 30 20 TIMBERON 72 52 70 50 73 / 40 20 40 30 20 WINSTON 74 53 72 50 74 / 30 20 20 10 10 HILLSBORO 81 60 79 58 82 / 20 20 20 10 10 SPACEPORT 82 61 80 59 83 / 10 10 10 10 10 LAKE ROBERTS 77 58 75 54 78 / 30 20 20 10 10 HURLEY 79 60 77 58 80 / 20 20 20 10 10 CLIFF 80 55 78 53 81 / 20 20 20 10 10 MULE CREEK 82 53 80 51 83 / 20 20 10 10 10 FAYWOOD 80 61 78 59 81 / 20 20 20 10 10 ANIMAS 84 63 82 61 85 / 10 10 10 0 10 HACHITA 82 61 80 59 83 / 10 10 10 10 10 ANTELOPE WELLS 82 59 80 57 83 / 10 10 10 10 10 CLOVERDALE 82 60 80 58 83 / 10 20 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14-BIRD
Hazardous weather outlook, Sep 16, 11:20 AM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1120 AM MDT MON SEP 16 2013 NMZ401>417-TXZ418>424-171730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1120 AM MDT MON SEP 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ENOUGH MOISTURE REMAINS OVER THE REGION TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WEST OF THE RIO GRANDE AND SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE RIVER THROUGH TONIGHT. RAIN AMOUNTS WILL GENERALLY BE LESS THAN PREVIOUS DAYS...HOWEVER WITH THE GROUND BEING SATURATED FROM PREVIOUS RAIN EVENTS...ANY FUTURE RAIN FALL WILL BECOME RUNOFF WHICH MAY BECOME EXCESSIVE IN FLOOD PRONE AREAS AND DRAINAGES. HIGH FLOODING POTENTIAL CONTINUES FOR AREAS ADJACENT TO THE SILVER FIRE BURN SCAR WHERE EVEN MODERATE AMOUNTS OF RAINFALL COULD GENERATE FLOODING. RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH AND NEAR FLOOD STAGE AS WATER CONTINUES TO DRAIN OFF OF SATURATED SOIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS OVER THE AREA THROUGH AT LEAST FRIDAY. RAIN CHANCES WILL BE HIGHER GENERALLY EAST OF THE RIO GRANDE BUT CAN NOT RULE OUT SOME RAIN FOR THE SOUTHWEST NEW MEXICO...ESPECIALLY IN THE MOUNTAINS OF THE GILA REGION. NEXT WEEKEND IS EXPECTED TO SOMEWHAT DRIER AS A WEST FLOW PUSHES MOISTURE OUT OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. LUNDEEN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:02 PM MDT | Flash Flood Warning | EPZ | Grant | 88 min |
| Sep 15, 6:16 PM MDT | Flash Flood Warning | EPZ | Otero | 89 min |
| Sep 15, 7:40 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Sep 15, 8:01 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 4 hr |
| Sep 15, 8:09 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
| Sep 16, 12:35 AM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 16, 6:45 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Otero, Sierra | 3 hr |
| Sep 16, 9:06 AM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 4 hr |
| Sep 16, 9:26 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 16, 1:32 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 16, 2:28 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Sep 16, 4:39 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.